Oncology (General Cancer)/Radioactive Iodine treatment Papillary thyroid cancer
I am a 40 year old male. I was diagnosed with papillary thyroid cancer in spring and have since had a total thyroidectomy. It appears that my margins were clean, but it was multifocal and widely invasive so I was given radioactive iodine on Monday Sept 22, 2014. The dose was 62 milicuries. On wednesday morning, I was measured and my levels were down to 17 milicuries.
I was in hospital until Wednesday, in isolation.
Since being released, I have started having chest congestion and a cough. I probably just caught a bug prior to entering hospital since my wife and daughter both showed similar symptoms at around the same time and I have not been in contact with them since the weekend.
However, I am concerned about radiation being trapped in the mucus in my lungs and causing harm. Can this happen? What can I do to remedy this issue? I have been drinking a lot of water to flush the radiation out of my system, I would guess that my radiation levels would be lower today than on Wednesday evening when I started exhibiting symptoms. Please advise.
Thank you in advance for your answer and your time.
Don't be concerned about radiation being "trapped". When radioactive iodine is given, it is taken up specifically by thyroid tissue. What isn't taken up by thyroid tissue (normal and cancerous) passes through the body and out the urine, which is hwy they keep you in isolation. Radioactive iodine spontaneously decomposes,no matter what the circumstances, the radiation fades away at a very specific rate. That's why when they find your levels have fallen to a "safe" range they let you go out of the hopital. You are right that the more time passes, the lower the levels.
All that being said, if you have symptoms of congestion and cough, I might be tempted to wonder what your white blood cell count is. Once in a while there will be a temporary dip in the white cell count after a dose of RaI, and if your count is really low, your doc may want to give you prophylactic antibiotics. Hope this helps.